Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 211, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 11:58 PM CDT for Dickey County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 11:58 PM CDT (04:58 UTC)
- Expired
- Sep 1, 2002, 1:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 12:05 AM CDT | Hail 1.75 | Forbes, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 31, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3369 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
553 WUUS53 KBIS 010458 SVRBIS NDC021-010600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1156 PM CDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 100 AM CDT * AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF ELLENDALE...OR ABOUT 63 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELLENDALE AT 1205 AM CDT FULLERTON AT 1210 AM CDT GUELPH AT 1220 AM CDT LUDDEN AT 1225 AM CDT OAKES AT 1230 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4620 9898 4596 9899 4594 9804 4618 9803
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM CDT, 9 hours 43 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT SAT AUG 31 2002 THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE STATE. THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND THUNDERSHOWERS. LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER THE ROCKIES. .BIS...NONE. RS LEBLANG
In the hours before
Local storm report, Aug 31, 6:33 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 3 SW ST JOHN ND 1.75 INCH HAIL
08/31/02 ROLETTE REPORTED BY STORM
SPOTTER.
0627 PM 1 W MANDAN ND 1 INCH HAIL
08/31/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 31, 7:12 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM BISMARCK ND 2 INCH HAIL
08/31/02 BURLEIGH REPORTED BY PUBLIC.
0649 PM 3 N BISMARCK ND 1.5 INCH HAIL
08/31/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Aug 31, 8:22 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM ALMONT ND .75 INCH HAIL
08/31/02 MORTON EVENT DURATION 10
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.
0748 PM 7 W MANDAN ND .88 INCH HAIL
08/31/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0752 PM BISMARCK ND 1 INCH HAIL
08/31/02 BURLEIGH REPORTED BY STORM
SPOTTER.
0753 PM BISMARCK ND 2.5 INCH HAIL
08/31/02 BURLEIGH REPORTED BY STORM
SPOTTER.
0805 PM BISMARCK ND URBAN FLOODING
08/31/02 BURLEIGH EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
STREETS AND OVERPASSES
FILLING WITH WATER.Local storm report, Aug 31, 9:29 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 11 E BISMARCK ND .75 INCH HAIL
08/31/02 BURLEIGH REPORTED BY COOPERATIVE
OBSERVER.
0840 PM 4 NE MENOKEN ND .75 INCH HAIL
08/31/02 BURLEIGH REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 31, 10:06 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 3 SW AMIDON ND 1 INCH HAIL
08/31/02 SLOPE REPORTED BY STORM
SPOTTER. ATMOSPHERIC
RESOURCE BOARD.Local storm report, Aug 31, 10:32 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0926 PM CANNON BALL ND 1.75 INCH HAIL
08/31/02 SIOUX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0955 PM CLEVELAND ND .75 INCH HAIL
08/31/02 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
1003 PM JAMESTOWN ND .75 INCH HAIL
08/31/02 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Aug 31, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 49 min |
| Aug 31, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 64 min |
| Aug 31, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 48 min |
| Aug 31, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 54 min |
| Aug 31, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 32 min |
| Aug 31, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 60 min |
| Aug 31, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 53 min |
| Aug 31, 9:41 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
| Aug 31, 10:50 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.